Lightning, Sangamon
- When
- September 1, 2:30 AM CST to 2:31 AM CST
- Where
- Sangamon County, 2.66 mi E of Chatham
- Property damage
- $100,000
- Reported by
- NWS Employee
- Coordinates
- 39.670, -89.650
A barn was struck by lightning and burned down.
Low pressure tracking slowly northeastward along the I-70 corridor triggered several waves of showers and thunderstorms across central Illinois during the morning of September 1st. The heaviest rainfall occurred across portions of western and southern Sangamon County where amounts of 4 to 6 inches were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking slowly northeastward along the I-70 corridor triggered several waves of showers and thunderstorms across central Illinois during the morning of September 1st. The heaviest rainfall occurred across portions of western and southern Sangamon County where amounts of 4 to 6 inches were observed. Due to excessive rainfall in a short period of time, flash flooding was reported in many locations. One of the hardest hit areas was north-northeast of Curran where Lenhart Road was flooded and people were trapped in homes. In addition, water flowed over Frazee Road north of Divernon in far southern Sangamon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 11:57 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1257 AM CDT Sun Sep 1 2019 .SYNOPSIS... Issued at 300 PM CDT Sat Aug 31 2019 Scattered showers or sprinkles will affect mainly the northern half of central Illinois tonight, primarily north of I-72. Skies will remain cloudy, as low temperatures drop into the lower to middle 60s. Patchy fog will be possible later tonight. While an isolated thunderstorm can not be ruled out this evening, no severe storms are expected. Shower chances will linger on Sunday, mainly east of I-55, as high temperatures climb into the upper 70s to lower 80s. && .UPDATE... Issued at 913 PM CDT Sat Aug 31 2019 Very light precip is moving across the CWA this evening and will continue to do so during the overnight hours as well. Will keep pops low given how light it is. Based on HRRR hires model, could be most light precip from late tonight through early tomorrow morning. Looks like all precip will be showers or sprinkles and not expecting any storms. Will be making these adjustments and sending new forecast shortly. && .SHORT TERM...(This evening through Sunday) ISSUED AT 300 PM CDT Sat Aug 31 2019 The warm front positioned south of central Illinois is making very slow progress back to the north, which was previously advertised in the high res guidance. It has instead remained nearly stationary along I-64. North of the front, scattered showers or sprinkles have bubbled up from time to time, with no concentrated focus for precip evident in the satellite or radar images. Have therefore covered the evening portion of the forecast with a broad brush of slight chance PoPs for showers. An isolated thunderstorm could develop late this afternoon and early this evening, but instability has not increased under the veil of clouds across the area. So any storms would be short lived. After midnight tonight, an upper level trough will progress into Illinois, bringing a wave of positive vorticity advection, and forcing for precip. The affects of the that trough and shortwave will continue Sunday morning, and linger east of I-55 in the afternoon. The precipitation should remain scattered in general, with rainfall amounts remaining less than a quarter inch from tonight through Sunday afternoon. Despite the cloud cover, high temps are still expected to rise into the upper 70s to lower 80s. .LONG TERM...(Sunday night through Saturday) ISSUED AT 300 PM CDT Sat Aug 31 2019 Dry conditions are expected to begin Sunday night, and continue into Tuesday as high pressure settles in across the area. Upper level ridging will support a noticeable warm-up Labor Day into Tuesday. Highs on Monday should reach to near or just above normal in the mid 80s, with Tuesdays highs potentially reach the upper 80s to around 90. Humidity levels will become uncomfortable as well, especially on Tuesday, as southerly winds boost surface dewpoints into the lower 70s. Heat index readings on Tuesday afternoon will climb toward the middle to upper 90s in some locations. A cold frontal passage late Tuesday afternoon and evening will bring an airmass change, along with some scattered showers and storms, primarily Tuesday evening. The precip chances will be more confined to the NE half of central Illinois, generally NE of Peoria to Lincoln to Mattoon. The front will be relatively moisture starved, so rainfall production will be on the light side from any showers that do develop. Cooler and drier air will settle into the area for Wednesday and Thursday, as high temps return back down into the 70s. Thursday looks to be the cooler of the two days with most areas topping out in the mid 70s. Rain looks to hold off the rest of the week through Saturday, with the storm track remaining north of our area. A slight warmup on Friday toward 80 will be short-lived, as highs Saturday pull back into the low to mid 70s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1255 AM CDT Sun Sep 1 2019 Isolated to scattered showers over central IL early overnight will become more numerous as the night wears on and into the morning, and linger east of the IL river into Sunday afternoon. Ceilings have recently lowered to MVFR (2.5k ft) at PIA while mid level cloud decks of 7-12k ft over the rest of central IL airports. Expect ceilings to lower to MVFR along I-55 next few hours and at DEC and CMI too later tonight and continue thru much of Sunday morning. MVFR vsbys to possibly develop too during overnight with rain showers and some light fog development especially from I-55 west over the IL river valley. A frontal boundary lurking se of central IL thru Sunday will shift further se late Sunday afternoon into Sunday evening with VFR conditions returning Sunday evening. ENE to ESE winds of 4-8 kts overnight into Sunday morning, to shift West to NW during mid to late Sunday afternoon and Sunday evening and stay less than 10 kts. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Auten SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...07
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CDT Sat Aug 31 2019 ILZ027>031-036>038-040-041-011100- Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell- Woodford- 308 PM CDT Sat Aug 31 2019 This Hazardous Weather Outlook is for portions of central Illinois, mainly north of a Rushville to Bloomington line. .DAY ONE...TONIGHT... Isolated thunderstorms are possible through early evening, through these will not be severe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Scattered thunderstorms are possible Sunday afternoon, mainly east of Peoria, then again Tuesday night. The risk of severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042>057-061>063-066>068-071>073-011100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon- Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby- Vermilion- 308 PM CDT Sat Aug 31 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms are possible through early evening, through these will not be severe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Scattered thunderstorms are possible Sunday afternoon, mainly east of I-55. The risk of severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
The Lincoln radar (KILX), 60 km away, was scanning. The volume nearest the first event began at 08:31 UTC.
1 lightning, 1 flash flood, 1 flood. Local standard time, as filed.
A barn was struck by lightning and burned down.
Water flowed across I-72 on the southwest side of Springfield, prompting the closure of the interstate between the Veteran's Parkway and Wabash Avenue exits. In addition, Lenhart Road was flooded near Centennial Park with several people reported trapped in their homes.
Water flowed across Frazee Road northwest of the intersection of I-55 and Highway 104 about 2 miles north of Divernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857096, 857094, 857095.